This Really Common Antidepressant Could Cause Life-Threatening Side Effects (Cosmopolitan)


http://www.cosmopolitan.com/health-fitness/news/a46421/new-study-finds-a-common-antidepressant-has-a-life-threatening-side-effect/

Sep 17, 2015 @ 12:28 PM

This Really Common Antidepressant Could Cause Life-Threatening Side Effects

Experts are calling B.S. on research that made this drug (and others) so mainstream.

Chances are you know someone who takes some sort of medication to treat depression. But a new analysis of a 14-year-old study that tested the effectiveness of Paxil, a popular antidepressant, suggests taking it (or similar drugs) may be no more useful than taking placebos, and may actually cause serious, sometimes irreversible side effects like self-harm and suicidal tendencies.

The new analysis, which was published in the medical journal BMJ ​after researchers secured access to clinical trial data that’s typically hard to come by, re-examined the medical records of 275 adolescent patients with major depression who were involved in the original study. The researchers found “large and clinically meaningful differences” between their analysis of the patients’ experiences taking Paxil, and the information originally reported on the same data set. One of the biggest discrepancies (besides the drug’s overall effectiveness) was the frequency of suicidal thinking and events, which appears to have been underreported by the original researchers, according to the authors of the new BMJ analysis.

The new findings “apply to all drugs for all indications and all ages — they’re about how industry hypes drug benefits that might not exist and goes about hiding harms​,” says BMJ study co-author David Healy, M.D., a psychiatrist and professor of psychiatry​​ at Bangor University in the U.K​.

Even though Dr. Healy says it’s mostly female patients who report adverse side effects to drugs and question existing research, if you’re currently taking Paxil, you probably don’t give AF about how or why the original analysis went wrong — you’re wondering whether you should trash your prescription.

More From Cosmopolitan
Scary News for Future Moms Who Also Take Antidepre…

The definitive answer is “no.” That’s because withdrawal can heighten your risk of suicide — even if you were never suicidal in the first place, Dr. Healy says. For what it’s worth, no one is calling for a ban on Paxil or any other SSRI antidepressants — even though Dr. Healy thinks other drug formulas could pose similar risks. Rather, researchers are calling for wider access to clinical data so you can thumb through the facts yourself before going on a medication and better understand any side effects you experience while you undergo treatment.

So if you’ve been taking Paxil for more than a few weeks and you’re feeling perfectly fine, there’s no reason to freak out — it’s unlikely you’ll have any problems on your current dose. But if your antidepressant medication is making you feel way worse, talk to the doctor who prescribed it ASAP.

Follow Elizabeth on Twitter and Instagram.

Advertisements

One comment

  1. kiwi

    Last paragraph says:
    “So if you’ve been taking Paxil for more than a few weeks and you’re feeling perfectly fine, there’s no reason to freak out — it’s unlikely you’ll have any problems on your current dose. But if your antidepressant medication is making you feel way worse, talk to the doctor who prescribed it ASAP.”

    Here we see an obliviousness and ignorance by the writer to the reality of the situation.
    As Breggin says we cant take patients statements that they are feeling fine while on this medication at face value, they have become spellbound.
    Also its often when abrupt changes to the dose occur that the drug induced suicidality kicks in …like when you want to get off the drug say.
    Lastly not sure talking to the doctor when feeling worse is a good idea …why ? …because you will be sent home with ….double the dose!! Just speaking from experience. And there lies the conundrum!
    Its a very long and lonely road out of this horror story all scripted by a doctor.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: